Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Albany, NY

August 29, 2003Hamilton County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 29, 2003, 4:32 PM EDT for Hamilton County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2003, 4:32 PM EDT (20:32 UTC)
Expired
Aug 29, 2003, 5:15 PM EDT
In force
43 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Hamilton County, NY

The radar

The Albany radar (KENX), 90 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 292032
SVRALY
NYC041-292115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT FRI AUG 29 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN EASTERN NEW YORK

* UNTIL 515 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HOFFMEISTER...OR ABOUT 19 MILES SOUTHWEST
  OF SPECULATOR...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PISECO AT 435 PM EDT
  LAKE PLEASANT AT 450 PM EDT
  WELLS AND UPPER BENSON AT 455 PM EDT
  HOPE AT 505 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS AND POSSIBLY 
LARGE HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN 
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

LAT...LON 4340 7415 4325 7414 4326 7445 4328 7471
          4347 7474 4348 7418

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:00 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT FRI AUG 29 2003

.DISC...
MASSIVE INFLUX OF MOISTURE TODAY AHEAD OF COLD FRONT.  THIS FRONT
IS MOVING INTO/THROUGH EASTERN GREAT LAKES THIS AFTERNOON.  DEWPOINTS
IN WESTERN NY JUMPED 20 DEGREES IN THE PAST 12 HOURS.  PREFRONTAL
CONVECTION HAS BEEN DEVELOPING/MOVING THROUGH WESTERN AND NORTHERN NY
SINCE THE LATE MORNING HOURS IN AN INCREASINGLY UNSTABLE AIRMASS.
EASTERN NY HOWEVER IS STILL RELATIVELY STABLE...WITH GOES LI JUST
NOW DIPPING BELOW ZERO...WHILE FURTHER TO THE WEST ITS SHOWING LIS
NEARING -7.

.TONIGHT...EXPECT AT LEAST ONE BAND TO WORK ITS WAY THROUGH THE
REGION EARLY THIS EVENING...WITH MAYBE ONE OR TWO MORE CONVECTIVE
BANDS MOVING THROUGH BEHIND IT...WITH THE LAST ONE POSSIBLY
ASSOCIATED WITH THE COLD FRONT.

.SATURDAY...BEHIND COLD FRONT EXPECT DRIER WEATHER...WITH
TEMPERATURES STAYING IN THE 60S IN THE HIGHER TERRAIN...70S
THROUGHOUT MUCH OF THE VALLEYS...AND NEAR 80 DOWN BY KPOU.

.SUNDAY...ETA AND GFS DIFFER ON BRINGING MOISTURE NORTHWARD INTO
THE STATE...WITH GFS BEING MORE ON THE CLOUDY SIDE.   FOR NOW WILL
KEEP THINGS DRY AND LEAN TOWARD THE ETA IDEA...KEEPING THE NOW
STALLED FRONT TO OUR SOUTH.  WILL CONTINUE TO COOL DAYTIME HIGHS
ANOTHER 5 DEGREES OR SO.

.MONDAY THROUGH THURSDAY...SEVERAL WAVES PROPAGATE THROUGH THE
AREA...AND HAVE LEFT A CHANCE OF SHOWERS IN THE FORECAST.  FOR
MONDAY WILL KEEP THE SHOWER POTENTIAL CONFINED TO KALY SOUTH...AND
THEN BROADBRUSH INTO THURSDAY.  THE GREATEST THREAT WILL BE ON
TUESDAY AND WEDNESDAY...BUT DID NOT GO ABOVE A 50 PERCENT CHANCE AT
THIS TIME.  HAD THOUGHTS ABOUT REMOVING CHANCE FOR THURSDAY BUT WILL
LEAVE IN AS IT STILL MATCHES WELL WITH SURROUNDING OFFICE THINKING.

.FRIDAY...DRY DAY POSSIBLE AS HIGH BUILDS INTO STATE.

.HYDROLOGICAL DISCUSSION...SHOWERS AND THUNDERSTORMS TONIGHT WILL
MAY CONTAIN BRIEF HEAVY RAIN...BUT THESE ARE EXPECTED TO QUICKLY
MOVE THROUGH THE AREA.  THESE STORM ARE NOT EXPECTED TO PUT ENOUGH
RAIN IN ANY ONE SPOT TO CAUSE FLOODING PROBLEMS.

ZAFF

.ALY...NONE
Hazardous weather outlook, Aug 29, 4:00 PM EDT, 32 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-292359-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THIS AFTERNOON INTO THIS EVENING. A NEW SEVERE
THUNDERSTORM WATCH HAS BEEN REISSUED UNTIL 900 PM FOR THE FOLLOWING
COUNTIES...FULTON...HAMILTON...HERKIMER AND WARREN.  ALSO...THIS NEW
SEVERE THUNDERSTORM WATCH INCLUDES SEVERAL MORE COUNTIES SOUTH AND
EAST TO THE CAPITAL DISTRICT. THERE IS AN ELEVATED RISK OF SEVERE
THUNDERSTORMS IN THIS AREA THROUGH THE EARLY EVENING HOURS. THE
PRIMARY THREAT WILL BE VERY STRONG WINDS ASSOCIATED WITH THE
THUNDERSTORMS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS SOME CHANCE
OF HEAVY RAINFALL TOWARD THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR...
FULTON...HAMILTON...HERKIMER...MONTGOMERY...WARREN...WASHINGTON...
SARATOGA...SCHENECTADY...SCHOHARIE...ALBANY AND RENSSELAER
COUNTIES...THROUGH 900 PM.

In the hours before

Special weather statement, Aug 29, 4:05 PM EDT, 27 minutes before
NYZ032-033-292030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT FRI AUG 29 2003

...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 405 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHEAST OF OHIO...OR 22 MILES NORTH OF LITTLE FALLS...MOVING
EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...HOFFMEISTER AT 420 PM EDT...
PISECO AT 430 PM EDT. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE
NOBLEBORO.

THERE IS A POTENTIAL FOR THIS STORM TO BECOME SEVERE...SO STAY TUNED
TO THE NOAA WEATHER RADIO FOR FURTHER DETAILS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK.

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.